Wyoming, 2017High Wind in Wyoming, June 13, 2017
June 13, 2017 · NWS RIW · 1 event in 1 county or zone
A tight pressure gradient and strong mid level winds mixing to the surface brought high winds to portions of the Green and Rattlesnake Mountains. Some of the highest wind gusts were 66 mph at Camp Creek and 65 mph at Fales Rock.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient and strong mid level winds mixing to the surface brought high winds to portions of the Green and Rattlesnake Mountains. Some of the highest wind gusts were 66 mph at Camp Creek and 65 mph at Fales Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 13, 10:50 AM MST, 2 hours earlier.
Area forecast discussion, Jun 13, 10:50 AM MST, 2 hours before
Area Forecast Discussion
National Weather Service Riverton WY
1150 AM MDT Tue Jun 13 2017
.SHORT TERM...(Today through Thursday night) Issued at 142 AM MDT
Tue Jun 13 2017
Imagery shows large vigorous cold core closed trof across the wrn
CONUS with the center now over ern ID/wrn WY. Strong jet from the
Desert SW nosing into central Wyoming. SFC has a strong cyclone over
nern CO with a frontal boundary stretching from this low to the
northwest across ern WY to ncntrl WY. Deep shear associated with
this set-up ranging from 35 to 55 kts. Severe thunderstorms have
ended across the FA. However, precipitation associated with the
upper low now moving through ern ID and into wrn WY this morning
with snowfall or rain mixed with snow now above 7500 feet.
Today and tonight, much more stable as a post frontal cold/cool pool
overtakes the FA while the cold core low continues to move across
the region. While SFC P Grads may not be quite as strong as those on
Monday, flow aloft will be stronger with late morning to early
evening low to mid adiabatic lapse rates strong enough to get some
of those stronger winds to the ground. Therefore, another NPW for
high wind has been issued for the wind corridor including zones
19, 20 and 30 (ern Sweetwater County through Natrona County) from
10 AM this morning through 9 PM this evening. Additionally, for
the western mountains mainly above 7500 feet...a Winter WX
Advisory will continue through 6 PM tonight as H& temps drop to
between -3 and -5 today. This combined with precip totals from 0.5
to around an inch could produce snowfall totals ranging from 4 to
10 inches...locally to a foot in the Tetons. This could also
briefly aggravate the high water situation for a day or so.
Otherwise, outside of the mountain locations only a few isolated
showers or storms are expected elsewhere for the most
part...probably with little rainfall but gusty winds.
Wednesday through Thursday night: Upper trof exits east and nearly
zonal flow overtakes Wyoming with much drier weak high P across the
region. Seasonally cool temperature are expected through the end of
the forecast period with a few lower 80s only making it into the
FCST by Thursday. No precip expected until until later Thursday late
afternoon or evening across the northwest FA...even then coverage
will be sparse.
.LONG TERM...(Friday through Tuesday) Issued at 142 AM MDT Tue
Jun 13 2017
Fairly flat zonal flow will be replaced by a building ridge over
the Desert Southwest early next week. At least two shortwaves
will move west to east across the Friday and Saturday leading to
some shower/storm potential for at least the north half or so
along with some gusty/strong west wind/nw wind with two frontal
passages. After that, the warming trend begins Sunday but
accelerates Monday into Tuesday. GFS is the most bullish with the
temperatures early next week but all the models have H5 heights
rising to over 590dm for at least sw Wyoming by Tuesday. Will not
go to crazy with the temps at the end of the medium range but the
GFS has +20C nosing into sern Sweetwater County and +18.5C all the
way up to Riverton. The Euro is 'only' +16c here and +18 in sern
Sweetwater. +15C equates to around 90 degrees at 5K feet. For now
will show a solid warming trend with 85 to 90 in the south half
and see how the trends are the next couple nights. Otherwise, we
will have some shower/storm potential as mentioned for the
west/north half with the Friday and Saturday shortwaves and a
period of strong wind before the drying and warming starts Sunday
and then accelerates Monday into Tuesday. Some hope this ridge may
weaken some and allow some more at least weak disturbances to move
through by the middle of next week so we'll see.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1150 AM MDT Tue Jun 13 2017
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS TERMINALS
Widespread mountain snow and even a mix of rain/snow across the far
west, with mountains obscured through 12Z/Wed. Periods of MVFR and
brief IFR conditions over western valleys with mountains
obscurations expected over far west through about 03Z/Wed. Some
showers moving over KRKS through about 20Z. Very windy westerly wind
will be observed through 02Z/Wed. Improving conditions are expected
in the evening, but some fog formation is possible at KJAC after
midnight. Clearing skies Wednesday, though gusty westerly flow to
pick up again before 18Z/Wed.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL TERMINALS
The main concern will be very windy west to southwest wind and/or
LLWS with the most intense winds in the wind corridor from KRKS to
KCPR and in the foothills (KCOD, KLND) especially this afternoon.
However some windy conditions and LLWS will continue through the
forecast period. Some convection is expected to form mainly over the
mountains and adjacent foothills in the afternoon, but quickly
diminish in the evening. Some showers may also develop around KWRL.
Mountains to be obscured at times through 12Z/Wed. Gusty west wind
to develop again before 18Z/Wed.
Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 142 AM MDT Tue Jun 13 2017
All fuels are below critical levels and currently in green-up for
all locations. Fire danger low across all mountain areas...but
somewhat elevated over portions of southern and central WY that
coincide with high winds expected today from eastern Sweetwater
County through Natrona County. Winds will gust out of the southwest
40 to 60 mph today across the area of concern. Otherwise, expect
widespread rain or snow across the western mountains with from 3 to
10 inches of snowfall possible above 7500 feet through today...with
isolated showers or a thunderstorm across the lower elevations east
of the Divide. Smoke dispersion will be good to excellent each
afternoon and evening.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for WYZ001-
002-012-014-015-024.
High Wind Warning from 10 AM this morning to 9 PM MDT this
evening for WYZ019-020-030.
&&
SHORT TERM...Braun
LONG TERM...Skrbac
AVIATION...McDonald
FIRE WEATHER...Braun
Hazardous weather outlook, Jun 13, 1:30 AM MST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
230 AM MDT Tue Jun 13 2017
WYZ001>020-022>030-141200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
230 AM MDT Tue Jun 13 2017
...Flood Warnings for the Green and Wind River Basins Continue
Through Mid-Week...
...High Wind Warning Until 9 PM This Evening for portions of southern
and central Wyoming...
...Winter Weather Advisory for Western Wyoming through
today...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight
Heavy wet snowfall likely in the the northern and western
mountains, including Grand Teton and Yellowstone National Parks.
Snowfall, slushy roads and limited visibility likely over
mountain passes at times. Very windy across southern and central
forecast areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Friday and Saturday...Isolated thunderstorms each day, mainly
during the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...Please report wind speeds greater
than 50 mph, any flooding, and snow and rainfall amounts. Thank
you.
Team Riverton
High Wind, Green Mountains & Rattlesnake Range
- When
- June 13, 12:50 PM MST to 10:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Wind gusts of 66 and 65 mph were reported at the RAWS sites at Camp Creek and Fales Rock respectively.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 13, 2017$20 million · 2.75 in hail · 33 events
- Tornado and Hail in Minnesota, June 13 to 14, 2017$1.7 million · EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 13, 2017$1.4 million · 1.25 in hail · 21 events
- High Wind in North Dakota, June 13, 2017$800,000 · 61 kt wind · 3 events
- Flash Flooding in Ohio, June 13, 2017$640,000 · 2 events
- Tornadoes and Hail in Minnesota, June 13 to 14, 2017$100,000 · EF1 · 15 events
- Tornadoes and Hail in South Dakota, June 13, 2017EF1 · 59 events
- Hail and Damaging Winds in Ohio, June 13, 2017$190,000 · 1.5 in hail · 14 events
- Hail and Damaging Wind in Kansas, June 13, 2017$178,000 · 1.75 in hail · 8 events
- Flash Flooding and Flooding in Ohio, June 13, 2017$46,000 · 1 in hail · 31 events
- Hail and Damaging Winds in South Dakota, June 13, 20171.75 in hail · 62 events
- Excessive Heat in Pennsylvania, June 13, 20177 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705676.